Florida, 2020

Damaging Wind and Lightning Strikes in Florida, August 11, 2020

August 11, 2020 · NWS MOB · 3 events in 2 counties and zones

A very moist and unstable atmosphere combined with a weak upper level disturbance led to the development of showers and thunderstorms. Some of the storms became strong to severe with strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very moist and unstable atmosphere combined with a weak upper level disturbance led to the development of showers and thunderstorms. Some of the storms became strong to severe with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 11, 2:04 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 11, 2:04 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
304 PM CDT Tue Aug 11 2020

.NEAR TERM UPDATE /Now Through Wednesday/...As of 3pm, the best focus
for convection has setup across the far eastern portions of the area
across south central Alabama and further east into southeast
Alabama. Further west, despite very high instability, apparently
enough mid level dry air is still present to inhibit strong
updrafts. Made some adjustments to rain chances for the rest of the
afternoon, showing likely rain chances across parts of Butler,
Crenshaw, and Covington Counties with 30-50% further west across the
rest of the forecast area. The wet microburst potential is still
high and we have seen several strong wind gust reports just north
and east of the area with the deepest convection. Therefore, a few
strong to briefly severe storms are still possible.

Convection will diminish by mid to late evening across most of the
area. However, isolated to scattered convection will again be
possible around the daybreak hours along the immediate coast and
offshore. The synoptic pattern doesn't change much for tomorrow with
a shortwave ridge still over the region as a trough slowly amplifies
over the Midsouth and another trough persists just off the southeast
Atlantic coast. There will be ample instability for convection, but
little in the way of a forcing mechanism as the trough over the
Midsouth is likely not to have much influence over tomorrow's
convective potential. Will advertise a scattered coverage of storms
for tomorrow afternoon given the lack of a defined focusing
mechanism. The deep layer steering flow will be very light and
precipitable waters will at or above 2". Therefore, any stronger
storms that develop will contain strong, gusty winds and the
potential for locally heavy rainfall (slow storm motions.)

Heat indices will climb to 104-107 degrees across the region on
Wednesday. This is just shy of heat advisory criteria (108 degrees)
but will continue to monitor. 34/JFB

&&

.SHORT TERM /Wednesday night Through Friday night/...Well it looks
like the short term will be wet as the models are finally in
agreement of a more impressive shortwave will slowly move across
the Tennessee river valley. Storms will still follow the standard
diurnal cycle that we see during the summer. However, coverage
will likely be elevated through Friday night given the slow height
falls that will overspread the area. PWATS will remain around 2
and potentially increasing to near 2.5 by Friday. With MLCAPE
values around 2 to 3000 J/KG and DCAPE around 1000 J/KG storms
will certainly continue to pose a wet microburst threat. The
bigger issue could be a localized heavy rainfall threat given the
very slow storm motions and better coverage than the past couple
of days. I did keep pops more upper end scattered to numerous
during the afternoons given the slightly more favorable pattern
than what was being show a day or two ago.

Temperatures will be continue to be warm through Friday with highs
in low 90s and given the increased moisture heat indices will
remain just below heat advisory criteria. The only saving grace
will be the likely early start to the showers and storms. If
storms hold off until more of the late afternoon, heat indices
could sneak up to 105 to 107 for a longer period of time. Lows
will remain in the mid to upper 70s across the area. Rip current
risk will remain low through the period. BB/03

&&

.EXTENDED TERM /Saturday Through Tuesday/...The upper trough that
brought rain Wednesday through Friday will slowly begin to move
east and lift out over the northeastern US. At the same time, the
large upper ridge centered over the western US will begin to
retrograde westward and amplify over the Great Basin. This will
bring a drier northerly component to the upper level flow and we
should see PWATS begin to drop. The best moisture will likely be
over our western areas including southwestern Alabama and
southeastern Mississippi and will likely have the best chances
for showers and thunderstorms through Tuesday. A few things to
keep an eye on with this pattern will be with a more substantial
north to northwesterly flow aloft, steeper mid-level lapse rates
appear to move into the area. This would really bump up the CAPE
values and the DCAPE values. This coupled with what appears to be
about 20 knots of 0-3km bulk shear values might support a slightly
more organized storm mode. This is highly dependent on if we can
get a storm to develop, but if we do they could be sneaky and have
an elevated damaging wind threat. The main thing keeping this
back would be dry air entrainment, which if history repeats itself
means storms will probably struggle to get going. Given the
slightly drier air and on the backside of the trough, rain chances
should be a little lower in the extended period. Temperatures
will remain the same and possible increase a little next week as
some better daytime mixing could allow for temperatures in the
mid 90s over some locations. BB/03

&&

.MARINE...Only marine impacts expected will be with locally higher
winds, waves, and seas near isolated to scattered showers and
storms. Most of the storms expected during the overnight and early
morning hours. Environmental conditions support the development
of waterspouts. /10/34

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 11, 2:03 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT Tue Aug 11 2020

ALZ057-058-060-112100-
Butler AL-Covington AL-Crenshaw AL-
303 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN BUTLER...CRENSHAW AND NORTHEASTERN COVINGTON
COUNTIES UNTIL 400 PM CDT...

At 303 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles south of Highland Home to near Dozier. These
storms were nearly stationary.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Opp, Luverne, Brantley, River Falls, Rutledge, Dozier, Heath, Gantt,
Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8620 3125 8619 3134 8658 3190 8653
      3192 8618 3183 8618 3179 8620 3179 8615
      3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2003Z 342DEG 4KT 3187 8633 3145 8638
Special weather statement, Aug 11, 2:45 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
345 PM CDT Tue Aug 11 2020

ALZ060-FLZ205-112145-
Covington AL-Okaloosa Inland FL-
345 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON AND OKALOOSA COUNTIES UNTIL 445 PM CDT...

At 344 PM CDT, the strong thunderstorm was located near Crestview,
moving northwest at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview, Andalusia, Florala, Baker, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8625 3099 8639 3056 8639 3059 8680
      3092 8679 3100 8675 3100 8669 3101 8670
      3110 8670 3134 8658 3125 8619
TIME...MOT...LOC 2044Z 147DEG 9KT 3070 8658
Special weather statement, Aug 11, 3:13 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Tue Aug 11 2020

ALZ056-059-060-112215-
Conecuh AL-Escambia AL-Covington AL-
413 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND WESTERN
COVINGTON COUNTIES UNTIL 515 PM CDT...

At 413 PM CDT, the strong thunderstorms were located along a line
extending from Heath to 9 miles southeast of Evergreen, and moving
southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8662 3100 8703 3147 8682 3145 8640
TIME...MOT...LOC 2113Z 051DEG 13KT 3134 8645 3136 8681
Special weather statement, Aug 11, 3:46 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
446 PM CDT Tue Aug 11 2020

FLZ203>205-112245-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
446 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WEST CENTRAL OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES
UNTIL 545 PM CDT...

At 446 PM CDT, the strong thunderstorms were located along a line
extending from 15 miles east of Riverview to 11 miles southeast of
Roeville, and moving west at 20 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Milton, Bagdad, Point Baker, Pea Ridge and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3055 8699 3055 8700 3058 8699 3058 8700
      3060 8702 3059 8703 3057 8700 3056 8701
      3059 8713 3100 8703 3100 8679 3061 8680
      3064 8663 3053 8661 3052 8687
TIME...MOT...LOC 2146Z 095DEG 15KT 3100 8681 3059 8682
Special weather statement, Aug 11, 3:58 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
458 PM CDT Tue Aug 11 2020

FLZ205-206-112245-
Okaloosa Inland FL-Okaloosa Coastal FL-
458 PM CDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN OKALOOSA COUNTY UNTIL 545 PM CDT...

At 456 PM CDT, the strong thunderstorm was located over Niceville,
moving southwest at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 8662 3039 8680 3040 8676 3041 8666
      3041 8678 3040 8679 3041 8680 3052 8680
      3053 8662 3064 8664 3069 8639 3045 8639
      3045 8642 3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 2156Z 054DEG 22KT 3048 8648
Special weather statement, Aug 11, 4:14 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Tue Aug 11 2020

ALZ055-056-059-FLZ201-203-112330-
Monroe AL-Conecuh AL-Escambia AL-Escambia Inland FL-
Santa Rosa Inland FL-
514 PM CDT Tue Aug 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL MONROE...ESCAMBIA...SOUTHWESTERN CONECUH...
NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 630
PM CDT...

At 514 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles northeast of Castleberry to 9 miles north of
Point Baker, and moving west at 15 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Atmore, Brewton, Century, Flomaton, East Brewton, Castleberry, Excel,
Jay, Repton, Pollard, Riverview, Bratt, I65 And AL 113 and I65 And AL
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3083 8753 3125 8748 3146 8737 3144 8725
      3138 8684 3100 8701 3069 8709
TIME...MOT...LOC 2214Z 089DEG 14KT 3132 8697 3082 8710

The radar

The Mobile radar (KMOB), 80 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
August 11, 5:05 PM CST to 5:07 PM CST
Where
Escambia County, 3 mi S of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.877, -87.430

High winds downed trees across a power line on Howell Road near CR 97.

Lightning, Santa Rosa

When
August 11, 5:13 PM CST
Where
Santa Rosa County, Milton
Property damage
$50,000
Reported by
911 Call Center
Coordinates
30.630, -87.030

A house was hit by lightning and sustained heavy damage due to fire.

Lightning, Santa Rosa

When
August 11, 5:28 PM CST
Where
Santa Rosa County, Milton
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.630, -87.030

A house was hit by lightning and sustained minor smoke damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917389, 917391, 917390.